Discussions that mention prednisone

Allergies board


Hi and thank you for taking the time to read my post.

I have had terrible allergies since I was 17 and it's been 11 years of misery. I've tried shots, Claritin, Zyrtec Rx, and most recently was on Allegra, which has stopped working. I was feeling pretty ill the last couple of days. I had shortness of breath which made it impossible to exercise, which I really want to do. I made an appt with my primary care dr and he prescribed 40mg of Prednisone for 5 days because my meds stopped working and my respiratory system had swelled. I was on Prednisone for a month in 2005 for a drug allergy, so I knew how much I despised Prednisone, but I figured I would give it a shot.

This is my second day and by noon and was having a lot of trouble breathing. asthma does run in my family, but I've never had such trouble breathing as I am having today. I am on OTC Zyrtec for allergies, but I'm pretty sure this isn't allergies, it's very different. I have a pain in my chest when breathing and am just finding it very hard to take a breath.

Do you think it could be the prednisone? I don't think it's an allergic reaction to it, because like I said, this isn't my first run in with this drug. However, I would love to hear what you think.

:angel:
It's extremely unlikely that prednisone would cause asthma. Prednisone is one of the primary medications used to treat asthma when it gets out of control.

The one situation where prednisone may not be effective is if your asthma symptoms are actually being caused by acid reflux irritating the lining of your esophagus. In that case, the prednisone can make the acid reflux worse which may cause asthma-like symptoms.

Usually you can treat the asthma symptoms by taking PrilosecOTC or another medication that will help minimize the acid reflux.
mizcandula:
I was prescribed Prednisone last month to take care of my rash from allergy that I got from an injection. I have looked for their side effects carefully before I took this drug.
One of the side effect is: Difficulty breathing especially at night.
So what you are having is indeed from the side effect.
I am not allowed to post the website here but you can search online and read all the side effect from Prednisone . The one I am reading was from the National Library of Medicine. Prednisone has long list of side effects.
Luckily I only need to take them for 7 days. If you still having trouble with your breathing, tell your doctor and don't mix any other medication with it without consulting with your doctor or pharmacist.